The typical household has hundreds of toxic products, ranging from cleaning agents and pesticides to cosmetics and medications. According to Safe Kids USA, more than 100 children under the age of 14 die each year from accidental poisonings, while many more require emergency treatment.
“Children under the age of 4 often experience their environment through mouthing or tasting things. Just because it tastes bad, doesn’t mean they’ll spit it out,” said Lisa Pardi, RN, MSN, injury prevention coordinator at Akron Children’s Hospital. “In our emergency department, we see a large number of children in this age group due to accidental poisonings.”
Pardi recommends these 12 precautions to prevent an accidental poisoning in your home:
- Keep harmful substances out of children’s reach or in a locked cabinet. This includes everyday items you may not think of as being harmful such as vitamins and cosmetics.
- Store drugs, as well as lawn and garden, automotive or household products, in their original containers.
- Never throw labels away and make sure all products are correctly labeled.
- Don’t store household chemicals or drugs in the same cabinet as food.
- Avoid carrying medication in easily accessible places like coat pockets and purses.
- Don’t rely on child-resistant caps, which are only intended to delay the opening of a medication bottle.
- If your child is on any medication, double check with your spouse or other caregivers before giving a dose, in case your child has already received one.
- Never refer to medication as candy.
- Always put medications or poisons away immediately after use. Most substances involved in poisonings were not in their usual storage place at the time of the incident.
- Keep houseplants out of the reach of young children. Even non-poisonous plants may be harmful, such as those with waxy leaves that can block a child’s airway if swallowed.
- Never put poison for insects or rodents on the floor of your home.
- Keep emergency information handy, including the number for the Drug and Poison Information Center (1-800-222-1222).
What to do if a poisoning occurs
If your child ingests a poison, wipe out his mouth with a wet cloth and wash any poison off his hands. Call the Drug and Poison Information Center or your child’s doctor immediately, and have the container with you when you call.
Call 9-1-1 if your child experiences convulsions, stops breathing or becomes unconscious.
Don’t give your child syrup of ipecac. Previously used to induce vomiting, it’s no longer recommended by the American Academy of Pediatrics as a home treatment for poisoning.